Three cases of substitution errors leading to hyoscine hydrobromide overdose

Clin Toxicol (Phila). 2005;43(7):861-5. doi: 10.1080/15563650500357560.

Abstract

We report three patients with anticholinergic poisoning caused by the substitution of hyoscine hydrobromide for hyoscine butylbromide in preparations compounded by two different pharmacists. The patients took the preparations for gastrointes tinal discomfort and presented with altered mental status tachycardia, facial flushing, dilated pupils, and dry skin shortly after the ingestion. In one patient the intoxication was initially not recognized and he was treated as suffering from an acute cerebrovascular accident. Two patients experienced long-lasting effects such as decreased ability to concentrate, memory dis turbances, tremor, and photo- and phonophobia. It was obviously impossible to elucidate the exact nature of the relationship between the intoxication and these long-lasting complaints. Information from the Belgian poison control center revealed that cases of substitution error with hyoscine hydrobromide are not unique The Belgian authorities issued a warning to all pharmacists.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Drug Overdose / therapy
  • Female
  • Humans
  • Male
  • Medication Errors*
  • Middle Aged
  • Muscarinic Antagonists / administration & dosage
  • Muscarinic Antagonists / poisoning*
  • Scopolamine / administration & dosage
  • Scopolamine / poisoning*
  • Treatment Outcome

Substances

  • Muscarinic Antagonists
  • Scopolamine